Kansas, 2005Tornadoes in Kansas, June 3 to 4, 2005
June 3 to 4, 2005 · NWS ICT · 4 events in 3 counties and zones
4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 2:40 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 3, 2:40 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI JUN 3 2005
.DISCUSSION...
THIS AFTN AND THIS EVE:
ELEVATED CONVECTION IS NOW STARTING TO MOVE BACK TO THE NORTHEAST OF
THE AREA INTO NERN KS AND BELIEVE THIS TREND WILL CONTINUE ACROSS
THE AREA AS MCV IN OK HELPS PUSH THIS AREA OF SHRA NORTHEAST OF THE
AREA. SO MAY SEE A LULL IN THE CONVECTION AS FIRST AREA MOVES NE
THIS AFTERNOON BEFORE CONVECTION IN OK BEGINS TO MOVE RAPIDLY NE
BACK INTO THE AREA. SOME RECOVERY NOTED SOUTHWEST OF ICT, AS SOME
CLEARING HAS OCCURRED AFTER INITIAL ROUND OF CONVECTION, WITH A NEW
LINE OF CONVECTION FIRING UP ACROSS CEN OK. WILL HAVE TO KEEP AN EYE
ON THIS AREA FOR POSSIBLE SEVERE THUNDERSTORMS AS LOW LEVEL SHEAR
PROFILE LOOKS FAVORABLE FOR ROTATING UPDRAFTS AS MCV MOVES ACROSS
THIS AREA. INSTABILITY FOR SEVERE THREAT WILL DEPEND ON AMOUNT OF
RECOVERY, BUT PROBABLY ENOUGH FOR SOME SMALL HAIL AND GUSTY WINDS.
AS THE MCV ROTATES NE INTO THE AREA, EXPECT OK CONVECTION TO MOVE NE
BACK INTO THE AREA. WITH LOTS OF UPPER LEVEL DIFFLUENCE AHEAD OF
THE MCV, EXPECT ANOTHER WIDESPREAD AREA OF TSRA TO MOVE ACROSS
ALREADY SATURATED GROUND IN SERN/CEN KS. HAVE ALREADY POSTED A
FLOOD WATCH WITH THIS IN MIND FOR CEN/SERN KS. DID NOT INCLUDE AREAS
SOUTHWEST OF ICT WHERE FLASH FLOOD GUIDANCE NUMBERS ARE HIGHER.
OVERNIGHT:
ISENTROPIC LIFT AND UPPER LEVEL DIFFLUENCE CONTINUES ACROSS THE AREA
OVERNIGHT, SO WILL CONTINUE WITH LKLY POPS FOR AREA DURING THE
OVERNIGHT HOURS WITH GREATEST CONVECTION THREAT EXPECTED BEFORE
09Z/SAT. WILL ALSO MENTION HEAVY RAINFALL POTENTIAL AS PRECIP WATER
VALUES REMAIN HIGH.
SAT-SUN:
EXPECT OVERNIGHT SHRA/TSRA TO COME TO AN END EARLY SAT, BUT SURFACE
BOUNDARY WILL CONTINUE TO LURK ACROSS CEN KS DURING THE AFTERNOON
HOURS. LOTS OF LOW LEVEL MOISTURE AND INSTABILITY STILL AVAILABLE
AHEAD OF THIS BOUNDARY MAINLY EAST OF THE TURNPIKE. NOT MUCH IN THE
WAY OF UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTION, BUT STILL
COULD SEE SOME DIURNAL CONVECTION, SO WILL KEEP A LOW POP ACROSS THE
AREA FOR THIS THREAT. INSTABILITY ALSO SUGGESTS THAT ANY STORM THAT
CAN GET GOING, COULD PRODUCE SOME SMALL HAIL, BUT 0-6KM SHEAR LOOKS
LIMITED FOR LARGE HAIL OR DAMAGING WINDS.
SHORTWAVE IN THE ROCKIES MOVES ACROSS THE AREA ON SUNDAY, WITH
DRYLINE/BOUNDARY PROGGED TO BE LOCATED ROUGHLY ALONG I-135 DURING
THE EARLY AFTERNOON HOURS. MODELS DIFFER ON PLACEMENT AND STRENGTH
OF THE EASTWARD PUSH TO THIS LINE DURING THE DAY ON SUNDAY, BUT
WITH LOTS OF INSTABILITY AVAILABLE AGAIN FOR CONVECTION TO DEVELOP
IN THE EARLY AFTERNOON HOURS. SO WILL KEEP POPS IN AREAS GENERALLY
EAST OF ICT WITH UNCERTAINTY OF PLACEMENT.
MON:
MODELS FAIRLY SIMILAR IN SHORTWAVE MOVING NE OF THE AREA ON MON WITH
WEAK RIDGING EXPECT TO MOVE ACROSS THE AREA. WOULD NOT BE SURPRISED
TO SEE POPS REMOVED DURING THIS TIME FRAME, BUT FOR LEFT LOW POPS IN
FOR NOW FOR CONSISTENCY SAKE.
TUE-THU:
SW FLOW CONTINUES ACROSS THE AREA FOR THIS TIME FRAME, AS IMPULSES
CONTINUE TO MOVE OUT OF THE SWRN US INTO THE CEN PLAINS. TRYING TO
PINPOINT BEST RAIN CHANCES DURING THIS TIME FRAME IS DIFFICULT, AT
BEST, AS MEDIUM RANGE MODELS DIFFER ON TIMING OF SHORTWAVES TO EJECT
INTO THE AREA. MODELS DO SUGGEST THAT A QUASI STATIONARY FRONT WILL
BE IN THE AREA FOR CONVERGENCE, WITH MOISTURE ADVECTION FROM THE
SOUTH CONTINUING THROUGH THE PERIOD. SO WILL KEEP LOW POPS FOR THIS
TIME FRAME, BUT DO NOT BELIEVE THIS WILL BE A TOTAL WASH OUT, JUST
HARD TO PIN DOWN DRY PERIODS. WILL HAVE THE BEST CHANCES ALONG THE
BOUNDARY ON WED AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 65 85 63 88 / 70 40 30 20
HUTCHINSON 65 84 62 87 / 70 40 30 20
NEWTON 65 85 63 86 / 70 40 30 20
ELDORADO 65 86 64 87 / 70 40 40 20
WINFIELD-KWLD 65 87 64 88 / 70 40 40 20
RUSSELL 61 80 58 85 / 60 30 20 20
GREAT BEND 62 82 59 86 / 60 30 20 20
SALINA 65 83 62 85 / 60 50 30 20
MCPHERSON 65 84 62 86 / 70 40 30 20
COFFEYVILLE 68 88 66 87 / 70 40 50 30
CHANUTE 66 87 66 86 / 70 50 50 30
IOLA 66 87 66 85 / 70 50 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON UNTIL 9 AM CDT SATURDAY
FOR MOST OF CENTRAL KANSAS AND SOUTHEAST KANSAS.
&&
KETCHAM/
Hazardous weather outlook, Jun 3, 3:30 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUN 3 2005
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT FRI JUN 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING AND OVERNIGHT
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL
DISTURBANCE MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.
IN ADDITION TO THE SEVERE WEATHER THREAT, THE SLOW MOVEMENT OF THE
THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AND FLOODING. A FLOOD
WATCH HAS BEEN POSTED FOR CENTRAL AND SOUTHEAST KANSAS TONIGHT.
PLEASE SEE THE LATEST FLOOD WATCH FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY ACROSS
CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE AS A
COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM
JMC/KETCHAM
In the hours before
Local storm report, Jun 3, 6:44 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 E ANTHONY 37.15N 97.97W
06/03/2005 HARPER KS LAW ENFORCEMENT
LARGE TREE LIMBS DOWN.
&&
ADKSpecial weather statement, Jun 3, 6:50 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT FRI JUN 3 2005
KSZ072-096-100-040130-
ALLEN-LABETTE-NEOSHO-
750 PM CDT FRI JUN 3 2005
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...LABETTE AND NEOSHO COUNTIES...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF PARSONS...AND MOVING NORTHEAST
AT 30 MPH.
OTHER STRONG STORMS MAY ALSO DEVELOP ACROSS THE AREA THIS EVENING.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THE STORMS
THAT DEVELOP THIS EVENING. ALSO, VERY HEAVY RAIN CAN BE EXPECTED.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DARMOFAL
Special weather statement, Jun 3, 7:27 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT FRI JUN 3 2005
KSZ069-083-092-093-040215-
BUTLER-COWLEY-SEDGWICK-SUMNER-
827 PM CDT FRI JUN 3 2005
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...COWLEY...SEDGWICK AND SUMNER
COUNTIES...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS, SOME STRONG, ALONG A LINE EXTENDING FROM NORWICH TO
DEER CREEK OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH.
THIS AREA OF THUNDERSTORMS, AS WELL AS THE SCATTERED STORMS OUT
AHEAD OF THIS LINE, WILL AFFECT THE AREA THROUGH THE MID EVENING.
THE STRONGER STORMS WILL BE CAPABLE OF DIME SIZE HAIL. HEAVY
DOWNPOURS MAY ALSO AGGRAVATE THE LOCALIZED FLOODING ACROSS PARTS OF
THE AREA.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DARMOFAL
Special weather statement, Jun 3, 7:37 PM CST, 1 hour 6 minutes before
KSZ047-048-050-051-040200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT FRI JUN 3 2005
...WEATHER WATCH UPDATE MESSAGE...
SEVERE THUNDERSTORM WATCH, NUMBER 387, HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON, ELLSWORTH, RICE AND MCPHERSON.
ALTHOUGH THE SEVERE THREAT HAS DIMINISHED, AREAS OF RAIN AND
EMBEDDED THUNDERSTORMS MAY STILL PRODUCE HEAVY DOWNPOURS AND GUSTY
WINDS.
ADK
Local storm report, Jun 3, 8:37 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL ARKANSAS CITY 37.07N 97.04W
06/03/2005 1.00 INCH COWLEY KS TRAINED SPOTTER
QUARTER SIZE HAIL
&&
CDBLocal storm report, Jun 3, 8:39 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL ARKANSAS CITY 37.07N 97.04W
06/03/2005 0.88 INCH COWLEY KS LAW ENFORCEMENT
NICKLE SIZE HAIL
&&
CDBTornado, Cowley
- When
- June 3, 8:43 PM CST to 8:57 PM CST
- Where
- Cowley County, 3 mi E of Arkansas City
- Rating
- F1
- Path length
- 3 mi
- Path width
- 110 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.067, -97.000
One farmstead hit. The home was partially unroofed with unspecified damage to a barn.
Tornado, Cowley
- When
- June 3, 10:48 PM CST to 10:56 PM CST
- Where
- Cowley County, 2 mi W of Maple City
- Rating
- F1
- Path length
- 6 mi
- Path width
- 110 yd
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.050, -96.817
Although moving primarily over the country, the tornado did strike one home, causing damage to the roof and removing one wall.
Tornado, Chautauqua
- When
- June 4, 12:18 AM CST
- Where
- Chautauqua County, Hale
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -96.017
Brief touchdown in open country.
Tornado, Montgomery
- When
- June 4, 12:43 AM CST
- Where
- Montgomery County, 2 mi NNW of Independence
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -95.733
Brief touchdown in open country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kansas, June 3, 20051 death · $900,000 · 1 in hail · 10 events
- Flooding in Kansas, June 3 to 4, 2005$1.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 3, 2005$1.0 million · 52 kt wind · 2 events
- High Wind in Texas, June 3, 2005$450,000 · 61 kt wind · 5 events
- Flooding in Montana, June 3 to 5, 2005$230,000 · 2 events
- Tornadoes in Kansas, June 3, 2005$50,000 · F1 · 5 events
- Flash Flooding and Hail in Texas, June 3, 2005$70,000 · 57 kt wind · 12 events
- Hail and Damaging Wind in Colorado, June 3, 2005$100,000 · 70 kt wind · 2 events
- Flash Flood and High Wind in Texas, June 3, 2005$50,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 3, 2005$24,000 · F0 · 12 events
- Flash Flooding and Hail in Colorado, June 3, 20051.75 in hail · 17 events
- Tornado and Hail in Texas, June 3, 2005$10,000 · F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455655, 5455656, 5455657, 5455658.